A limited association exists between the use of isotretinoin for severe acne and worsening of a patient’s baseline inflammatory bowel disease, results from a small retrospective study suggests.
“Early studies of isotretinoin for use in severe acne suggested the drug may serve as a trigger for new-onset inflammatory bowel disease (IBD),” researchers led by Christina G. Lopez, MD, of the Lewis Katz School of Medicine at Temple University, Philadelphia, wrote in an article published online, in the Journal of the American Academy of Dermatology. “While more recent studies have suggested no such causal relationship, little is known about the medication’s effect on patients with a preexisting IBD diagnosis.”
To investigate this topic further, the researchers identified 19 patients who were diagnosed with IBD and treated with isotretinoin between Jan. 1, 2006, and Jan. 1, 2020, at Mass General Brigham Hospitals, Boston. They determined severity of disease and degree of antecedent management of IBD by evaluating flaring two years prior to starting isotretinoin. The patients were considered to have a flare caused by isotretinoin if the IBD flare occurred during or up to 3 months following course completion.
The mean age of the 19 patients was 35 years, 26% were female, and 95% were White. Nearly half of the patients (42%) had ulcerative colitis, 37% had Crohn’s disease, and 21% had both. The researchers found that nine patients had flared two years before starting isotretinoin. Of these, five (56%) flared and four (44%) did not flare during treatment or within three months of completing the course of isotretinoin.
Of the 10 patients who did not flare two years before starting isotretinoin, seven (70%) did not flare during treatment and three (30%) flared during or within three months following completion of isotretinoin use. The researchers found no statistically significant association between isotretinoin use and flaring among patients with IBD (P = .76).
Lopez and her colleagues also assessed IBD maintenance therapy with respect to IBD flares in the study population. They observed no statistically significant association between the use of maintenance IBD therapy and the likelihood of having flares during isotretinoin treatment (P = .15).
“The results suggest limited association between isotretinoin and the worsening of a patient’s baseline IBD,” the authors concluded. They acknowledged certain limitations of the study, including its small sample size and retrospective design, and they called for larger and prospective studies to assess the relationship of IBD flaring in this population of patients.
Pooja Sodha, MD, director of the Center for Laser and Cosmetic Dermatology at George Washington University, Washington, who was asked to comment on the results, characterized the trial as “an important study highlighting how we continue to understand the safe use of isotretinoin in the IBD cohort.”
Isotretinoin, she added, “continues to be a highly important treatment for acne and in patients such as these where oral antibiotics are relatively contraindicated due to risk of exacerbating their bowel disease.” Such data are reassuring, “albeit future studies with larger patient pools are desirable,” she added. “Future studies could also help to elucidate if diet, smoking, sleep, exercise, and medication adherence are potential confounding factors along with whether the cumulative isotretinoin dose has any effect on IBD flares in those who are susceptible.”
Neither the researchers nor Sodha had financial conflicts. The other authors were from Brigham and Women’s Hospital, Harvard University, Boston, and the University of Massachusetts, Worcester.
This article originally appeared on MDedge.com, part of the Medscape Professional Network.
Source: Read Full Article